Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 20, 2021, 8:14 PM MST. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 8:14 PM MST (03:14 UTC)
- Expired
- Jul 20, 2021, 9:15 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:21 PM MST | TSTM WND DMG | 4 Nne Tucson, AZ | 2 LARGE TREES DOWN AT GOLF N STUFF. TIME ESTIMATED FROM RADAR. |
| Jul 20, 8:22 PM MST | TSTM WND DMG | 2 Nne Tucson, AZ | TWITTER PHOTOS INDICATE STORM DAMAGE TO A CHURCH. TIME ESTIMATED FROM RADAR. |
| Jul 20, 8:29 PM MST | TSTM WND DMG | 4 Nne Tucson, AZ | TREE KNOCKED OVER DUE TO STRONG THUNDERSTORM WINDS. TANQUE VERDE AND CAMINO SERNA AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WWUS85 KTWC 210314 SPSTWC Special Weather Statement National Weather Service Tucson AZ 814 PM MST Tue Jul 20 2021 AZZ502>504-514-210415- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 814 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 915 PM MST... At 814 PM MST, Doppler radar was tracking a strong thunderstorm over Davis-Monthan Air Force Base, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Marana, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson, Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita, Sabino Canyon Recreation Area, Summit, Tucson Estates, Saguaro National Park West, Catalina Foothills, Valencia West and Tucson International Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3238 11077 3180 11086 3188 11127 3229 11123 TIME...MOT...LOC 0314Z 087DEG 11KT 3217 11089 $$ GL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:10 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 2:10 PM MST, 6 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Tue Jul 20 2021 .SYNOPSIS... The weather pattern will remain favorable for scattered showers and thunderstorms through Wednesday, then an increase in activity is expected late in the week into the weekend. Otherwise, high temperatures will be near or slightly below normal through the week. && .DISCUSSION... The weather pattern for the Desert Southwest remains dominated by an expansive upper ridge over the Four Corners. Southern Arizona remains under moist easterly to southeasterly flow. A few thunderstorms started up in Santa Cruz and western Pima Counties around noon. Isolated to scattered thunderstorms are likely to develop into the evening hours, but today does seem to point to more limited activity than what we've seen in recent days. Subtle differences in the pattern could lead to stronger activity Wednesday. A jet stream nudging in from the east will lead to stronger easterly flow and bring the potential for stronger storms tomorrow. The quicker motion will mitigate the flooding concerns, though gusty winds and potential for blowing dust will be possible. Our attention then turns to an easterly wave that will trek across Texas through NM toward Arizona late this week. This wave will bring abundant moisture and strong forcing, and potentially slow down/stall over the region Thursday into the weekend. Ensemble guidance has been rather consistent with the trajectory of this wave, and many of these progs suggest that this system will be quite anomalous. Given our recent wet period, water will likely quickly runoff during stronger storms, and flooding will be our primary concern. This storm system could impact us Thursday through Saturday. The active pattern is likely to continue into next week. && AVIATION...Valid through 22/00Z. ISOLD-SCT SHRA/TSRA this afternoon and evening with this favored areas being Pima and Santa Cruz Counties. SCT-BKN clouds at 8k-12k ft MSL much of the period. SHRA/TSRA returns tomorrow and more widespread areal coverage is expected. Expect brief MVFR CIGS/VSBYS and mountain obscurations around TSRA along with gusty outflow winds. Otherwise, SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A wet monsoon pattern will continue this week, resulting in scattered showers and thunderstorms. Better coverage of showers and storms is anticipated starting Thursday, increasing on Friday/Saturday. Storms will be possible at all hours of the day during this period. Primary concerns outside of the typical gusty winds is the potential for flooding due to heavy rains and slow moving storms. Daytime temperatures will remain below normal. 20- foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Howlett Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 20, 4:12 PM MST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 412 PM MST Tue Jul 20 2021 AZZ502>504-515-202345- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 412 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 412 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles south of Three Points, or 19 miles west of Green Valley, moving northwest at 15 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Three Points, Kitt Peak, San Pedro and Pan Tak. LAT...LON 3195 11124 3183 11130 3193 11164 3212 11150 TIME...MOT...LOC 2312Z 127DEG 11KT 3192 11133 AH
Special weather statement, Jul 20, 4:40 PM MST, 3 hours 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 440 PM MST Tue Jul 20 2021 AZZ509>511-210030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 440 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND WEST CENTRAL GREENLEE COUNTIES UNTIL 530 PM MST... At 440 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Safford Regional Airport, or 12 miles southwest of Clifton, moving southwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional Airport, Pima, Central, Swift Trail Junction and Frye Mesa Dam. LAT...LON 3309 10944 3288 10929 3264 10977 3291 11002 TIME...MOT...LOC 2340Z 058DEG 16KT 3293 10946 GL
Special weather statement, Jul 20, 4:52 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
452 PM MST Tue Jul 20 2021
AZZ502-210045-
Tohono O'odham Nation including Sells-
452 PM MST Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
545 PM MST...
At 451 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Topawa, or 14 miles south of Sells, moving west at
15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vamori, Cowlic, Kots Kug and Itak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3162 11197 3172 11228 3186 11227 3185 11183
3162 11185
TIME...MOT...LOC 2351Z 092DEG 12KT 3172 11194
MeyerSpecial weather statement, Jul 20, 6:44 PM MST, 1 hour 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 644 PM MST Tue Jul 20 2021 AZZ502-504-210230- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 644 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 730 PM MST... At 643 PM MST, Doppler radar was tracking a strong thunderstorm over Drexel Heights, or 8 miles southwest of Tucson, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Drexel Heights, South Tucson, Three Points, Tucson International Airport, Valencia West, Tucson Estates, Summit, San Xavier Mission and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3221 11098 3209 11091 3201 11119 3221 11126 TIME...MOT...LOC 0143Z 081DEG 8KT 3215 11104 Meyer
Special weather statement, Jul 20, 7:17 PM MST, 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 717 PM MST Tue Jul 20 2021 AZZ504-507-513-210300- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 717 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 800 PM MST... At 717 PM MST, Doppler radar was tracking a strong thunderstorm over Corona De Tucson, or 11 miles east of Sahuarita, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Sahuarita, Green Valley, Vail, East Sahuarita, Corona De Tucson, Summit and Tucson International Airport. LAT...LON 3207 11070 3187 11072 3185 11102 3212 11099 TIME...MOT...LOC 0217Z 095DEG 9KT 3198 11079 GL
Special weather statement, Jul 20, 8:14 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 814 PM MST Tue Jul 20 2021 AZZ502>504-514-210415- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 814 PM MST Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 915 PM MST... At 814 PM MST, Doppler radar was tracking a strong thunderstorm over Davis-Monthan Air Force Base, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Marana, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson, Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita, Sabino Canyon Recreation Area, Summit, Tucson Estates, Saguaro National Park West, Catalina Foothills, Valencia West and Tucson International Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3238 11077 3180 11086 3188 11127 3229 11123 TIME...MOT...LOC 0314Z 087DEG 11KT 3217 11089 GL
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 20, 6:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 20, 7:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 20, 8:02 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 58 min |
| Jul 20, 8:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 58 min |
| Jul 20, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 20, 8:46 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 20, 9:13 PM MST | Special Weather Statement | TWC | 62 min | |
| Jul 20, 9:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Jul 20, 9:42 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 20, 9:53 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 52 min |
| Jul 21, 1:50 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 5 days |
| Jul 21, 8:18 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 8 hr |
| Jul 21, 1:00 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 21, 1:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Jul 21, 1:38 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 21, 1:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Jul 21, 2:09 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Jul 21, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 21, 2:21 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 84 min |
| Jul 21, 2:51 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 21, 3:01 PM MST | Dust Storm Warning | TWC | Pinal | 32 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.